Alert archive / Wyoming / Winter Storm Warnings in 2025
Winter Storm Warning 3, NWS Riverton, WY
NWS Riverton, WY issued this winter storm warning at Jan 30, 2025, 12:48 PM MST for 6 counties in Wyoming. It took effect at Jan 31, 2025, 11:00 AM MST. It was in force for 3 days. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 30, 2025, 12:48 PM MST (19:48 UTC)
- In effect from
- Jan 31, 2025, 11:00 AM MST
- Expired
- Feb 3, 2025, 5:00 PM MST
- In force
- 3 days
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Hot Springs County, WY, Lincoln County, WY, Park County, WY, Sublette County, WY, Teton County, WY
The radar
The Riverton/Lander radar (KRIW), 100 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2473 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this winter storm warning went out at Jan 30, 10:13 AM MST, 2 hours 35 minutes earlier. Its key messages:
- One more dry and quiet day today.
- A prolonged snow event across western Wyoming begins Friday night and lasts at least into early next week.
- Strong to possibly high wind possible in portions of central Wyoming Friday through Saturday.
Area forecast discussion, Jan 30, 10:13 AM MST, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1013 AM MST Thu Jan 30 2025 .KEY MESSAGES... - One more dry and quiet day today. - A prolonged snow event across western Wyoming begins Friday night and lasts at least into early next week. - Strong to possibly high wind possible in portions of central Wyoming Friday through Saturday. && .DISCUSSION... Issued at 212 AM MST Thu Jan 30 2025 Things are looking quite active for most of the forecast period, due to an atmospheric river, which was previously known as the Pineapple Express, which was previously known as a fire hose. I swear its changed names more than Elizabeth Taylor changed husbands. We will have one more quiet day today with ridging in control of the weather. The only concern looks to be temperatures in the basins where inversions continue to be around, although they are weakening and thinning. For now, we will keep the temperatures cooler than guidance. If the inversions break and it does warm up more, the vast majority of people will be happy and impacts would be minimal. Otherwise, most areas will have above normal temperatures. With the large contrast in weather, we will split the rest of the discussion into west and east of the Divide. West of the Divide...It looks like snow lovers will really like this forecast. Friday will start off largely dry. However, the first snowfall will move into the area later Friday afternoon as increasing moisture and isentropic lift moves into the area. This looks to be a long duration snow event for the area. Our current Watches go out through Sunday evening. For now, we will continue the highlights as is. However, when the Watches are upgraded (and there is almost a 100 percent chance of this), these will likely have to be extended through at least Sunday night and possibly into Monday as well. The other feature of this system will be a powerful jet that will be over Wyoming from Friday night and into next week. If there is uncertainty with this system, it will be with the timing of the individual waves of snow, as the models have different ideas. At this point, the best guess is for an initial batch on Friday night. Snow will continue on and off through Sunday, but here there is more uncertainty for timing of the batches of the snow. The main threat for Saturday could turn out to be blowing snow, with a greater than 1 in 2 chance of wind gusts to or over 40 mph, including over portions of the western valleys. Agreement does increase somewhat for Sunday night, as this may be the heaviest period of snow. The main culprits for this will be the passage of a trough axis as well as a left front / right rear 140 knot jet couplet to enhance upper level divergence. Snowfall rates could approach 2 inches an hour during this time across northern Wyoming and this includes Teton and Togwotee Passes. The jet will also bring strong wind, with gusts over 30 mph possible with the possibly of near-blizzard conditions. Travel around northwestern Wyoming will not be very fun Sunday night into Monday. As for snowfall amounts, the valleys have a nearly 100 percent chance of 6 inches or more from Friday through Monday with a greater than 1 in 2 chance of 12 inches or more. However, the most impressive totals will be found in the mountains. Almost all of the western mountains have at least 1 in 2 chance of 30 inches or more through Monday night and some areas could receive over 40 inches by Monday evening. The heaviest snow should end by Monday night. However, moist westerly to southwesterly flow will continue to bring light to occasionally moderate snow to the western mountains through the middle portion of next week, with an emphasis on northwestern Wyoming. East of the Divide...The main concern here shifts to strong to possibly high wind. The usual suspects will be the primarily effected locations, mainly from Muddy Gap through Casper with increasing southwest flow. It looks like a good setup for it as 700 millibar wind increases to 50 to 60 knots later Friday into Friday night and good downward forcing from the right front quadrant of an 120 knot jet streak. Probabilistic guidance shows a greater than 1 in 2 chance of wind gusts past 60 mph on the south side of Casper from Friday afternoon through Friday night. High Wind Watches may be needed, but we will let the day shift make the decision and we could upgrade to a warning tomorrow night if we need to. Gusty wind will continue into Saturday, but the chance of high wind gusts decreases to around 1 in 4 as 700 millibar winds decrease as the jet shifts slowly northward. Temperatures will remain above normal through Sunday. There is still some question if the Wind River Basin can break out of the inversion, especially on Friday. There is a better chance on Saturday and Sunday, with a greater than 3 out of 5 chance of reaching 40 degrees each day. Cooler temperatures then return on Monday after the cold front passage. The next question is potential snow. Only light showers are expected through Sunday as westerly to southwesterly flow will bring downsloping flow. There is more uncertainty though as we head toward Sunday night and Monday. Some model runs are showing some snow associated with some jet forcing following the cold front passage. Most guidance is showing the best chance across northern Wyoming, especially north of a line from Cody to Greybull where there is around a 2 in 5 chance of 2 inches or more from Sunday night through Tuesday afternoon. Other model runs however show this across central Wyoming, from the Wind River Basin to Natrona County. This will likely be banded snow, and this is tough to pinpoint 24 hours out, let alone 4 days out. We kept the PoPs low for now, but we will have to watch this closely. Mainly dry weather then looks to return for the middle of the week. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1012 AM MST Thu Jan 30 2025 West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals Mostly clear skies and VFR conditions prevail through this afternoon into Friday morning, but a prolonged period of unsettled weather is on the horizon. An Atmospheric River of moisture will begin to impact western Wyoming just beyond the TAF period (Friday afternoon). Snow and low clouds will bring MVFR/IFR conditions to KJAC Friday afternoon. This weather system will also bring strong wind to the area, beginning Friday afternoon. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals Mostly clear skies and VFR conditions prevail through the TAF period. Wind will remain light at most terminals through tonight. A prolonged period of strong westerly flow will bring strong wind to the area beginning Friday morning, mainly at KCPR initially. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Friday afternoon through Sunday afternoon for WYZ001-002-012>015-023>025. && DISCUSSION...Hattings AVIATION...Rowe
Hazardous weather outlook, Jan 30, 2:18 AM MST, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 218 AM MST Thu Jan 30 2025 WYZ001>020-022>030-311400- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 218 AM MST Thu Jan 30 2025 ...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SUNDAY AFTERNOON FOR WESTERN WYOMING... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday through Monday...The next chance for snow moves in from the west late Friday, with snow chances through the weekend through Monday, heavy at times. Very strong westerly winds are also expected, with high winds possible from South Pass through Casper, especially on Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 12:15 PM MST | High Wind Watch | RIW | Fremont, Hot Springs, Park | 24 hr |
| Jan 30, 12:15 PM MST | High Wind Warning | RIW | Fremont, Natrona, Sweetwater | 49 hr |
Nearby
Winter Storm Warnings in Wyoming, 2025Every winter storm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.